Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



On fully discrete Galerkin approximations for partial integro-differential equations of parabolic type

Author: Nai Ying Zhang
Journal: Math. Comp. 60 (1993), 133-166
MSC: Primary 65M60; Secondary 35K05, 65M15
MathSciNet review: 1149295
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The subject of this work is the application of fully discrete Galerkin finite element methods to initial-boundary value problems for linear partial integro-differential equations of parabolic type. We investigate numerical schemes based on the Padé discretization with respect to time and associated with certain quadrature formulas to approximate the integral term. A preliminary error estimate is established, which contains a term related to the quadrature rule to be specified. In particular, we consider quadrature rules with sparse quadrature points so as to limit the storage requirements, without sacrificing the order of overall convergence. For the backward Euler scheme, the Crank-Nicolson scheme, and a third-order (1,2) Padé-type scheme, the specific quadrature rules analyzed are based on the rectangular, the trapezoidal, and Simpson's rule. For all the schemes studied, optimal-order error estimates are obtained in the case that the solution of the problem is smooth enough. Since this is important for our error analysis, we also discuss the regularity of the exact solutions of our equations. High-order regularity results with respect to both space and time are given for the solution of problems with smooth enough data.

References [Enhancements On Off] (What's this?)

  • [1] P. Acquistapace and B. Terreni, Existence and sharp regularity for linear parabolic nonautonomous integro-differential equations, Israel J. Math. 53 (1986), 257-303. MR 852481 (88a:45014)
  • [2] G. A. Baker, J. H. Bramble, and V. Thomée, Single step Galerkin approximations for parabolic problems, Math. Comp. 31 (1977), 818-847. MR 0448947 (56:7252)
  • [3] P. Brenner, M. Crouzeix, and V. Thomée, Single step methods for inhomogeneous linear differential equations in Banach space, RAIRO Anal. Numér. 16 (1982), 5-26. MR 648742 (83d:65268)
  • [4] J. R. Cannon and Y. P. Lin, A priori $ {L^2}$ error estimates for Galerkin methods for nonlinear parabolic integrodifferential equations, manuscript, 1987.
  • [5] M. Crouzeix and V. Thomée, On the discretization in time of semilinear parabolic equations with nonsmooth initial data, Math. Comp. 49 (1987), 35-93. MR 906176 (89c:65102)
  • [6] J. Douglas, Jr. and B. F. Jones, Jr., Numerical methods for integro-differential equations of parabolic and hyperbolic types, Numer. Math. 4 (1962), 96-102. MR 0140192 (25:3614)
  • [7] M.-N. Le Roux and V. Thomée, Numerical solution of semilinear integro-differential equations of parabolic type with nonsmooth data, SIAM J. Numer. Anal. 26 (1989), 1291-1309. MR 1025089 (90m:65172)
  • [8] Y. P. Lin, V. Thomée, and L. B. Wahlbin, Ritz-Galerkin projections to finite element spaces and applications to integro-differential and related equations, Technical Report 89-40, Mathematical Sciences Institute, Cornell University.
  • [9] A. Pazy, Semigroups of linear operators and applications to partial differential equations, Springer-Verlag, 1983. MR 710486 (85g:47061)
  • [10] I. H. Sloan and V. Thomée, Time discretization of an integrodifferential equation of parabolic type, SIAM J. Numer. Anal. 23 (1986), 1052-1061. MR 859017 (87j:65113)
  • [11] V. Thomée, Galerkin finite element methods for parabolic problems, Lecture Notes in Math., vol. 1054, Springer-Verlag, 1984. MR 744045 (86k:65006)
  • [12] -, On the numerical solution of integro-differential equations of parabolic type, in Numerical Mathematics Singapore 1988 (R. P. Agarwal, Y. M. Chow and S. J. Wilson, eds.), Intern. Ser. Numer. Math. 86, Birkhäuser Verlag, Basel, 1988, pp. 477-493. MR 1022978 (90k:65196)
  • [13] -, Numerical solution of integro-differential equations of parabolic type, Institut Mathématique de Rennes, Université de Rennes I, 1990.
  • [14] V. Thomée and N.-Y. Zhang, Error estimates for semidiscrete finite element methods for parabolic integro-differential equations, Math. Comp. 53 (1989), 121-139. MR 969493 (90h:65221)
  • [15] M. F. Wheeler, A priori $ {L_2}$ error estimates for Galerkin approximations to parabolic partial differential equations, SIAM J. Numer. Anal. 10 (1973), 723-759. MR 0351124 (50:3613)
  • [16] E. G. Yanik and G. Fairweather, Finite element methods for parabolic and hyperbolic partial integro-differential equations, Nonlinear Anal. 12 (1988), 785-809. MR 954953 (90e:65196)
  • [17] N.-Y. Zhang, On the discretization in time and space of parabolic integro-differential equations, Dissertation, Chalmers University of Technology and the University of Göteborg, 1990.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M60, 35K05, 65M15

Retrieve articles in all journals with MSC: 65M60, 35K05, 65M15

Additional Information

Keywords: Initial-boundary value problem, parabolic, partial, integro-differential equation, regularity, finite element method, fully discrete, Galerkin approximation, stability, error estimate, quadrature
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society